A generalization of Panjer’s recursion and numerically stable risk aggregation. (English) Zbl 1224.91060

The authors are concerned with a classical topic in insurance: the aggregation of risks on a portfolio basis, which gained an increasing importance in the context of credit risk, and the advanced measurement approach for operational risk. Modeling losses on a portfolio basis usually leads to he problem of calculating the distribution of a compound sum of a random number of independent identically distributed individual credit, operational or insurance losses, which are assumed to be independent of the number of summands. Often it is needed to calculate some extreme quantiles (e.g. by Basel II requirements), and in this case the Monte Carlo approach is useless, because it leads to a substantial stochastic error. Recursive schemes such as Panjer’s recursion offer a much better method to calculate the loss distribution, avoiding this stochastic error. However, applying the classical Panjer recursion may lead to numerical instabilities in some important cases. The authors present a generalization of Panjer’s recursion, which leads to numerically stable algorithms. Albeit slower than the Panjer’s recursion by a constant factor, these algorithms can reduce the numerical error substantially, which is confirmed by numerical examples provided by the authors. De Pril’s recursion can be generalized in the same way. The authors also give an analogue of their method for the collective risk model with a severity distribution having mixed support.


91B30 Risk theory, insurance (MSC2010)
91G40 Credit risk
91G60 Numerical methods (including Monte Carlo methods)


Full Text: DOI


[1] Basel Committee of Banking Supervision: Basel II: international convergence of capital measurement and capital standards: a revised framework (2005). Available at www.bis.org/publ/bcbs118.htm
[2] Credit Suisse Financial Products: CreditRisk+: a credit risk management framework (1997). Available at www.csfb.com/creditrisk
[3] De Pril, N.: Moments of a class of compound distributions. Scand. Actuar. J. 2, 117–120 (1986) · Zbl 0648.62017
[4] Euler, L.: Introductio in Analysin Infinitorum, vol. 1. Lausanne (1748). Available at www.math.dartmouth.edu/\(\sim\)euler/
[5] Feller, W.: An Introduction to Probability Theory and Its Applications, vol. 1, 3rd edn. Wiley, New York (1968) · Zbl 0155.23101
[6] Feller, W.: An Introduction to Probability Theory and Its Applications, vol. 2, 2nd edn. Wiley, New York (1971) · Zbl 0219.60003
[7] Gordy, M.: Saddlepoint approximation of CreditRisk+. J. Bank. Finance 26, 1335–1353 (2002) · doi:10.1016/S0378-4266(02)00266-2
[8] Gould, H.: Coefficient identities for powers of Taylor and Dirichlet series. Am. Math. Mont. 81, 3–14 (1974) · Zbl 0293.41024 · doi:10.2307/2318904
[9] Gundlach, M., Lehrbass, F. (eds.): CreditRisk+ in the Banking Industry. Springer, Berlin (2004) · Zbl 1046.91001
[10] Haaf, H., Reiß, O., Schoenmakers, J.: Numerically stable computation of CreditRisk+. In: Gundlach, M., Lehrbass, F. (eds.), CreditRisk+ in the Banking Industry, pp. 69–77. Springer, Berlin (2004) · Zbl 1095.91032
[11] Hess, K., Liewald, A., Schmidt, K.: An extension of Panjer’s recursion. Astin Bull. 32, 283–297 (2002) · Zbl 1098.91540 · doi:10.2143/AST.32.2.1030
[12] Hesselager, O.: A recursive procedure for calculation of some compound distributions. Astin Bull. 24, 19–32 (1994) · doi:10.2143/AST.24.1.2005078
[13] Johnson, N., Kotz, S., Kemp, A.: Univariate Discrete Distributions, 3th edn. Wiley, Hoboken (2005)
[14] Jørgensen, B.: Statistical Properties of the Generalized Inverse Gaussian Distribution. Lecture Notes in Statistics, vol. 9. Springer, New York (1982) · Zbl 0486.62022
[15] Kallenberg, O.: Foundations of Modern Probability, 2nd edn. Probability and Its Applications. Springer, New York (2002) · Zbl 0996.60001
[16] Klugman, S., Panjer, H., Willmot, G.: Loss Models: From Data to Decisions, 2nd edn. Wiley, New York (2004) · Zbl 1141.62343
[17] Maceda, E.: On the compound and generalized Poisson distributions. Ann. Math. Stat. 19, 414–416 (1948) · Zbl 0032.03701 · doi:10.1214/aoms/1177730208
[18] McNeil, A., Frey, R., Embrechts, P.: Quantative Risk Management: Concepts, Techniques, and Tools. Princeton University Press, Princeton (2005) · Zbl 1089.91037
[19] Mikosch, T.: Non-Life Insurance Mathematics, An Introduction with Stochastic Processes. Springer, Berlin (2004) · Zbl 1033.91019
[20] Panjer, H.: Recursive evaluation of a family of compound distributions. Astin Bull. 12, 22–26 (1981)
[21] Panjer, H., Wang, S.: On the stability of recursive formulas. Astin Bull. 23, 227–258 (1993) · doi:10.2143/AST.23.2.2005093
[22] Panjer, H., Willmot, G.: Difference equation approaches in evaluation of compound distributions. Insur. Math. Econ. 6, 43–56 (1987) · Zbl 0613.62020 · doi:10.1016/0167-6687(87)90006-0
[23] Panjer, H., Willmot, G.: Insurance Risk Models. Society of Actuaries (1992)
[24] Rosiński, J.: Tempering stable processes. Stoch. Process. Appl. 117, 677–707 (2007) · Zbl 1118.60037 · doi:10.1016/j.spa.2006.10.003
[25] Samorodnitsky, G., Taqqu, M.: Stable Non-Gaussian Random Processes. Stochastic Modeling. Chapman & Hall, New York (1994) · Zbl 0925.60027
[26] Sato, K.I.: Lévy Processes and Infinitely Divisible Distributions. Cambridge Studies in Advanced Mathematics, vol. 68. Cambridge University Press, Cambridge (1999) · Zbl 0973.60001
[27] Schmidt, K.: Lectures on Risk Theory. Teubner, Leipzig (1995)
[28] Sundt, B.: On some extensions of Panjer’s class of counting distributions. Astin Bull. 22, 61–80 (1992) · doi:10.2143/AST.22.1.2005127
[29] Sundt, B., Jewell, W.: Further results on recursive evaluation of compound distributions. Astin Bull. 12, 27–39 (1981)
[30] Temnov, G., Warnung, R.: Comparison of methods of loss aggregation for operational risk. J. Oper. Risk 3(1), 3–23 (2008)
[31] Wang, S., Sobrero, M.: Further results on Hesselager’s recursive procedure for calculation of some compound distributions. Astin Bull. 24, 161–166 (1994) · doi:10.2143/AST.24.2.2005062
[32] Willmot, G., Mixed compound Poisson distributions. Astin. Bull. 16(S), 59–76 (1986) · doi:10.2143/AST.16.3.2014993
[33] Willmot, G.: Sundt and Jewell’s family of discrete distributions. Astin Bull. 18, 17–29 (1988) · doi:10.2143/AST.18.1.2014957
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.